Winter Weather, Lubbock
- When
- February 12, 7:00 AM CST to 7:00 PM CST
- Where
- Lubbock forecast zone
- Property damage
- $750,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
An upper level storm system pushed from the Great Basin through the central Rockies and onto the Southern Plains on the 12th. Relatively warm and moist air overspread a low level arctic airmass entrenched across West Texas.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level storm system pushed from the Great Basin through the central Rockies and onto the Southern Plains on the 12th. Relatively warm and moist air overspread a low level arctic airmass entrenched across West Texas. This system brought widespread significant snowfall to the region throughout the entire day. Snow and sleet showers began over the western South Plains during the pre-dawn hours. Snowfall then spread to the rest of the South Plains by the rest of the morning and then to the Rolling Plains by the mid-afternoon. Several brief and scattered heavy snow showers brought up to one inch per hour snowfall rates during the afternoon and evening. Most snow tapered off late in the evening but light freezing drizzle and sleet persisted into the early morning hours of the 13th. Numerous traffic accidents were reported throughout the region with a majority of incidents occurring in Lubbock.
Snowfall totals are as follows from NWS Cooperative Weather Observers:
Childress (Childress County)...5.0 inches, Memphis (Hall County)...5.0 inches, Turkey (Hall County)...4.0 inches, Crosbyton (Crosby County)...4.0 inches, Floydada (Floyd County)...4.0 inches, Matador (Motley County)...4.0 inches, Guthrie (King County)...3.5 inches, Abernathy (Hale County)...3.0 inches, Hart (Castro County)...3.0 inches, Jayton (Kent County)...3.0 inches, Muleshoe (Bailey County)...3.0 inches, Olton (Lamb County)...3.0 inches, Silverton (Briscoe County)...3.0 inches, Tahoka (Lynn County)...3.0 inches, Vigo Park (Swisher County)...3.0 inches, Levelland (Hockley County)...2.8 inches, Lubbock (Lubbock County)...2.8 inches, Brownfield (Terry County)...2.5 inches, Friona (Parmer County)...2.5 inches, Lake Alan Henry (Garza County)...2.5 inches, Paducah (Cottle County)...2.5 inches, White River Lake (Crosby County)...2.5 inches, Plainview (Hale County)...2.2 inches, Dimmitt (Castro County)...2.0 inches, Littlefield (Lamb County)...2.0 inches, Post (Garza County)...2.0 inches, Spur (Dickens County)...2.0 inches, Tulia (Swisher County)...2.0 inches, Aspermont (Stonewall County)...1.5 inches, Denver City (Yoakum County)...1.0 inch, Morton (Cochran County)...1.0 inch, and Plains (Yoakum County)...1.0 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 12, 5:23 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 523 AM CST SUN FEB 12 2012 .AVIATION... BKN-OVC VFR TO MVFR CLOUD DECKS PERSISTED ACROSS KCDS AND KLBB RESPECTIVELY EARLY THIS MORNING. THIS TREND WILL CONTINUE UNTIL THIS AFTERNOON AS DETERIORATING CONDITIONS ENSUES FROM WEST TO EAST THANKS TO AN APPROACHING WINTER STORM SYSTEM. CLOUD DECKS WILL DROP TO IFR CRITERIA AT KLBB LATE THIS AFTERNOON AS -SN COMMENCES. BY 12/00Z...BOTH KLBB AND KCDS WILL BE EXPERIENCING IFR CLOUD DECKS AND MIXED PRECIP AT KLBB /-SNPL/ WITH -SN MORE LIKELY AT KCDS. TOWARDS THE END OF THE TAF PERIOD...BOTH SITES WILL EXPERIENCE MIXED PRECIP /-FZRAPL/ WITH BETTER CHANCES MORE SO AT KCDS AS PRECIP BEGINS TO SHIFT EAST. THUS LIFR CLOUD DECKS WILL BE POSSIBLE TOWARDS THE END OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 339 AM CST SUN FEB 12 2012/ SHORT TERM... MAIN CONCERN FOR THE SHORT TERM PERIOD IS THE ANTICIPATED WINTRY WEATHER...CAUSED BY AN UA LOW MOVING EAST ACROSS THE DESERT SOUTHWEST. A RATHER CHILLY AND DRY AIRMASS IS IN PLACE ACROSS THE SOUTHERN PLAINS EARLY THIS MORNING...AS TEMPS WERE IN THE TEENS AND 20S AND DEWPOINTS WERE NEARING/EQUATING SINGLE DIGITS PER 09Z METAR ANALYSIS. EASTERLY/UPSLOPE SFC WINDS HAVE BEEN PREVAILING FOR OVER 24 HOURS AND THUS INDUCED OVERCAST CLOUD DECKS OF 2000-4000 FT. THE WINTER STORM OF INTEREST WAS SPATIAL DISTRIBUTED ACROSS NORTHWESTERN ARIZONA/SOUTHWESTERN NEVADA AS A CLOSED LOW SYSTEM. HOWEVER FORECAST MODELS AGREE THAT THE SYSTEM WILL OPEN INTO A WAVE-LIKE FEATURE AS IT NEARS THE REGION AND TRANSLATE NE TO ACROSS THE CENTRAL PLAINS BY THE END OF THE SHORT TERM PERIOD. OPEN WAVES TYPICALLY DO NOT CREATE SIGNIFICANT ACCUMULATING SNOWFALL...HOWEVER THIS SYSTEM AND STORM TRAJECTORY IS NOTEWORTHY TO ALLOW WINTER WEATHER ADVISORY SNOWFALL AMOUNTS /1-2 INCHES/ TO ENSUE. WITH RATHER DRY SFC CONDITIONS...THE FIRST THING THAT NEEDS TO OCCUR IN ORDER FOR PRECIP TO REACH THE GROUND IS A TOP-DOWN MOISTENING WHICH MODEL SOUNDINGS DO INDEED EXHIBIT. THIS WILL TRANSPIRE FROM WEST TO EAST AS LARGE SCALE ASCENT OVERSPREADS THE REGION. THE FOLLOWING IS THE EXPECTED TEMPORAL AND SPATIAL DISTRIBUTION OF THE WINTRY PRECIP. PRECIP WILL COMMENCE ACROSS THE TEXAS/NEW MEXICO BORDER BY 15-18Z. WITH BKN-OVC CLOUDS BEING A DOMINATING FEATURE THROUGHOUT THE EVENT...DAY TIME TEMPS WILL STRUGGLE TO REACH/EXCEED FREEZING /UPPER 20S NW TO LOWER 30S SE/. THUS...SOUNDING PROFILES SUGGEST BELOW FREEZING TEMPS ALOFT AS WELL AND HENCE PWATS NEARING 0.60 INCHES...MOISTENING PROFILES AND PARTICULARLY DECENT MOISTENING WITHIN THE DENDRITIC ZONES SUGGESTS SNOW WILL BE THE DOMINATE PRECIP TYPE ACROSS THE WESTERN LOCALES DURING THE AFOREMENTIONED TIME-FRAME. BY 18-00Z...THE SYSTEM IS PROGGED TO BE NW OF THE FOUR-CORNERS REGION...AND SYNOPTIC LIFT WILL BEGIN TO INTRUDE THE REMAINDER OF THE CWA. WHAT IS OF NOTE TO MENTION DURING THE 18-00Z TIME-FRAME IS THAT THE SFC RIDGE INITIALLY NE OF THE REGION WILL SHIFT WELL EAST OF THE CWA AS SFC LEE TROUGHING BECOMES ESTABLISHED NW OF THE CWA. THUS...SFC WINDS WILL VEER TO A MORE SOUTHERLY COMPONENT. AS A RESULT...IT IS NOT SURPRISING TO SEE MODEL SOUNDINGS INDICATING AN 850-750 MB WARM NOSE ACROSS ALL BUT THE SOUTHEASTERN TEXAS PANHANDLE/NORTHEASTERN SOUTH PLAINS. THIS WOULD INDICATE THAT THE LATTER AREA WILL BE ALL SNOW BUT THE FORMER AREAS WILL EXPERIENCE MORE OF A SNOW/FREEZING RAIN/SLEET MIX. THE PROGGED WARM NOSE ACROSS THE CENTRAL AND SERN ZONES DOES NOT APPEAR OVERLY PREVALENT AS COMPARED TO THE WESTERN LOCALES...BUT STILL ENOUGH TO WARRANT A SNOW/SLEET MIX. BY 00-06Z...THE SYSTEM IS APPROACHING THE CENTRAL PLAINS AND BEST POPS WILL SHIFT EAST. THE WARM NOSE BECOMES MORE PREVALENT ACROSS THE WESTERN LOCALES AS SFC WINDS VEER TO A SLIGHT SOUTHWEST COMPONENT. THUS...BOTH THE NAM AND GFS WANT TO DISPLAY DRY-SLOTTING ESPECIALLY ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BY 06Z. THE ECMWF IS 6 HOURS SLOWER IN SHOWING A DRY-SLOTTING OCCURRENCE. WILL NOT DROP POPS BELOW MENTION BUT WILL MAINTAIN CHANCE POPS ACROSS THE SAID AREA AS PWATS OF 0.40-0.50 INCHES VALIDATES SO. THE MORE SIGNIFICANT WARM NOSE SUGGESTS THAT A FREEZING RAIN/SLEET MIX IS POSSIBLE. MIXED PRECIP ACROSS THE CENTRAL AND SERN ZONES APPEARS VALID BUT CHANCES FOR SNOW MAY CONTINUE AS SYNOPTIC LIFT STILL APPEARS ADEQUATE. AN ALL SNOW PROFILE ACROSS THE NE PREVAILS. FINALLY BY 06-12Z...THE NAM...GFS AND ECMWF SOLUTIONS DISPLAYS DRY-SLOTTING BECOMING A MORE DOMINATE FACTOR /MORE SO BY 12Z/ FROM WEST TO EAST. ALL SOUNDING PROFILES SHOW A PREVALENT WARM NOSE...ESPECIALLY OFF THE CAPROCK WHERE LEADING TO THE POSSIBILITY OF A RAIN/FREEZING RAIN/SLEET TYPE PRECIP. SOUNDINGS ACROSS LOCALES ON THE CAPROCK IS MORE OF A FREEZING RAIN/SLEET TYPE PROFILE...ALTHOUGH POPS WILL DROP TO THE SLIGHT CHANCE CAT. TOTAL SNOWFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALIZED 3 INCHES WILL BE POSSIBLE. TOTAL ICE ACCUMULATIONS OF 0.05-0.1 INCHES WILL ALSO BE PROBABLE AND THUS A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH MONDAY 12Z. LONG TERM... GENERALLY QUIET WEATHER EXPECTED ON THE BACKSIDE OF THE TROUGH THAT WILL BRING THE WINTRY PRECIPITATION TO THE AREA TODAY. BREEZY WEST WINDS TO CONTRIBUTE TO WARMING MONDAY. LIGHTER WINDS TUESDAY BUT WARMER AIR MASS TO REMAIN ACROSS THE AREA. POSSIBLE EXCEPTION IS THE NERN ZONES WHERE THE NAM SUGGESTS SWRN EDGE OF COLD AIR MASS ANCHORED OVER THE MIDWEST MAY BE A BIT STUBBORN TO LEAVE. THE NEXT UPPER TROUGH PROGGED TO MOVE ONTO THE CNTL HIGH PLAINS WEDNESDAY SHOULD HELP DRIVE ANY LINGERING COLD AIR EWD WITH BREEZY WEST WINDS LIKELY DEVELOPING GIVEN THIS LOWS FURTHER NORTH POSITION. WILL THEN LOOK TO LATE WEEK FOR THE NEXT UPPER LOW. HOWEVER MODELS CONTINUE TO VARY WIDELY IN THEIR HANDLING OF THIS FEATURE. THIS COULD BE THE NEXT PRECIP MAKER FOR THE REGION BUT CONFIDENCE TOO LOW GIVEN DISPARITY AMONGST THE MODELS TO INTRODUCE POPS ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 25 51 26 61 / 90 30 0 0 0 TULIA 28 25 53 25 60 / 90 40 0 0 0 PLAINVIEW 28 26 53 26 61 / 90 40 0 0 0 LEVELLAND 30 25 56 27 64 / 90 40 0 0 0 LUBBOCK 30 27 56 27 63 / 90 40 0 0 0 DENVER CITY 30 27 56 29 65 / 90 40 0 0 0 BROWNFIELD 30 26 55 28 65 / 90 40 0 0 0 CHILDRESS 32 28 54 31 61 / 50 60 10 0 0 SPUR 31 27 55 29 65 / 60 60 0 0 0 ASPERMONT 32 30 55 31 67 / 60 60 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST MONDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 534 AM CST SUN FEB 12 2012 TXZ021>044-131145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 534 AM CST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER WINTRY PRECIPITATION IS EXPECTED TO MOVE ACROSS THE SOUTH PLAINS AREA TODAY AND TONIGHT. ONE TO TWO INCHES OF SNOW IS POSSIBLE MAINLY ACROSS THE SOUTH PLAINS...ALTHOUGH MEASURABLE SNOW OR ICE ACCUMULATION IS POSSIBLE ACROSS ALL OF THE AREA. SEE THE WINTER WEATHER ADVISORY THAT REMAINS IN EFFECT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
19 winter weather, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358155, 358156, 358157, 358158, 358159, 358160, 358161, 358162, 358163, 358164, 358165, 358166, 358143, 358144, 358145, 358146, 358147, 358148, 358149, 358150, 358151, 358152, 358153, 358154.